Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2009, 3:35 PM CST for Sumter County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2009, 3:35 PM CST (21:35 UTC)
- Expired
- Jan 10, 2009, 4:00 PM CST
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 150 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 102135
SVRBMX
ALC119-102200-
/O.NEW.KBMX.SV.W.0007.090110T2135Z-090110T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CST SAT JAN 10 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...
* UNTIL 400 PM CST
* AT 334 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 18 MILES WEST OF YORK...OR 14 MILES
NORTHWEST OF CUBA...AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
UNIVERSITY OF WEST ALABAMA AND BOYD
THIS INCLUDES INTERSTATE 20 EXIT NUMBERS 8 THROUGH 17.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3255 8840 3261 8841 3261 8840 3264 8818
3242 8818 3246 8842 3254 8842
TIME...MOT...LOC 2135Z 270DEG 28KT 3253 8859
$$
12/SIRMON2 follow-up statements
000
WWUS54 KBMX 102143
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CST SAT JAN 10 2009
ALC119-102200-
/O.CON.KBMX.SV.W.0007.000000T0000Z-090110T2200Z/
SUMTER AL-
343 PM CST SAT JAN 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR WEST CENTRAL SUMTER COUNTY...
AT 338 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF PAYNEVILLE...OR
ABOUT 12 MILES NORTHWEST OF CUBA...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK
AND BOYD
THIS INCLUDES INTERSTATE 20 EXIT NUMBER 8.
THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
LAT...LON 3255 8840 3261 8841 3261 8840 3263 8823
3243 8823 3246 8841
TIME...MOT...LOC 2143Z 270DEG 28KT 3253 8851
$$
12/SIRMON000
WWUS54 KBMX 102152
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CST SAT JAN 10 2009
ALC119-102200-
/O.CON.KBMX.SV.W.0007.000000T0000Z-090110T2200Z/
SUMTER AL-
352 PM CST SAT JAN 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR WEST CENTRAL SUMTER COUNTY...
AT 348 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF PAYNEVILLE...OR
ABOUT 7 MILES NORTHWEST OF CUBA...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK
THIS INCLUDES INTERSTATE 20 EXIT NUMBER 8.
THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
LAT...LON 3262 8823 3243 8823 3246 8841 3255 8840
3261 8841 3261 8840 3262 8832
TIME...MOT...LOC 2152Z 270DEG 28KT 3253 8841
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:23 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 10, 3:23 PM CST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CST SAT JAN 10 2009 .DISCUSSION... BIG CHANGES ON THE WAY...AFTER THIS FRONT SCOOTS SOUTH OVERNIGHT INTO TOMORROW MORNING WE ARE LOOKING AT A MAJOR PATTERN CHANGE AS A LARGE SCALE TROF WILL BEGIN DIGGING ACROSS THE EASTERN CONUS. THIS WILL BEGIN THE COOL DOWN PROCESS WITH SEVERAL CHANCES TO GET MORE OF A COLD DOWN PROCESS LATER IN THE WEEK. THE FIRST FRONTAL BOUNDARY OF INTEREST BRINGS THE SMALL THREAT OF PRECIP TO AREAS NORTH OF I20 ON TUESDAY MORNING. AS OF WRITING...IT LOOKS LIKE THERE WILL BE VERY LIMITED MOISTURE TO WORK WITH...BUT DID DECIDE TO KEEP THE THREAT FOR RAIN OR SNOW AROUND DAYBREAK. THINKING THAT THE BEST CHANCE TO SEE FLURRIES OR LIGHT SNOW WILL REMAIN NORTH OF THE BHM AREA...BUT AGAIN...NO REAL CONCERNS AS FAR AS ACCUMULATIONS OR TRAVEL. THE MAIN STORY WITH THIS FRONT WILL BE THE FIRST BLAST OF POLAR/ARCTIC AIR THAT WILL SETTLE ACROSS THE SOUTHEAST. EXPECT CLOSE TO THE COLDEST TEMPS OF THE WINTER SO FAR WITH ALL LOCATIONS UNDER THE 30 DEGREE MARK. LOOK FOR SOME MODERATION ON WEDNESDAY...ESPECIALLY IN THE EVENING HOURS AHEAD OF YET ANOTHER FRONT ON THURSDAY. MODELS HAVE FLIPPED AND THEN FLOPPED ON WHETHER THIS FRONT WILL PRODUCE ANY PRECIP. IF IT DOES...IT WILL ALMOST CERTAINLY BE IN THE FORM OF SNOW. FOR NOW...GOING TO KEEP IT DRY...BUT WILL BE PAYING CLOSE ATTENTION TO ANY TREND CHANGES WITH REGARDS TO PRECIP. JUST AS TUESDAY...THE STORY THURSDAY WILL BE THE TRUE ARCTIC AIRMASS THAT FOLLOWS. WE MAY BE LOOKING AT TEMPS COLDER THAN ANY OF US HAVE SEEN IN QUITE SOME TIME...WITH HIGHS STRUGGLING INTO THE 30S AND LOWS IN THE TEENS. WE WILL BE ON THE LOOK OUT FOR HARD FREEZE CRITERIA FROM NEXT FRIDAY ONWARD. TAKE THE OPPORTUNITY THIS WEEKEND TO PREPARE FOR THESE CHANGES 17/KLAWS && .AVIATION...18Z TAF DISCUSSION. LOW LEVEL MOISTURE REMAINS ACROSS CENTRAL ALABAMA AHEAD OF AN APPROACHING COLD FRONT. CEILINGS EXPECTED TO REMAIN VERY CLOSE TO THE IFR/MVFR CATEGORY BREAK (007-012) THROUGH MUCH OF THE AFTERNOON HOURS FOR NORTHERN TAF LOCATIONS. MORE BREAKS IN THE CLOUDS WILL ALLOW MGM/TOI TO EXPERIENCE VFR CEILINGS...WITH A TREND TOWARD MVFR BY 00Z. SCATTERED SHOWERS EXPECTED AHEAD OF THE FRONT WITH AN GENERAL INCREASE IN COVERAGE AFTER 21Z. ADDED MENTION OF THUNDER GENERALLY TO WESTERN LOCATIONS FROM 21-02Z. WINDS WILL BE 180-210 AROUND 10KTS AHEAD OF THE FRONT. FRONT MOVES PAST NORTHERN TAF SITES GENERALLY BETWEEN 02-04Z AND SOUTHERN SITES BY 06-08Z. AFTER THE FRONT...WINDS SWING AROUND TO THE NORTHWEST AROUND 10 KTS AND EVENTUALLY TO THE NORTH BY 18Z. VISIBILITIES WILL BE REDUCED TO MVFR MUCH OF THE TIME THROUGH 10-14Z. 75/LINHARES && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 34 48 27 50 28 / 50 0 10 0 20 ANNISTON 36 48 29 53 30 / 70 10 10 0 20 BIRMINGHAM 36 48 29 52 34 / 60 10 0 0 20 TUSCALOOSA 37 48 30 53 32 / 60 10 0 0 10 CALERA 37 49 31 53 33 / 70 10 0 0 10 AUBURN 41 51 27 53 33 / 100 10 10 0 10 MONTGOMERY 43 50 30 56 34 / 100 10 10 10 10 TROY 46 50 31 54 30 / 90 10 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/75
Hazardous weather outlook, Jan 10, 10:35 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1035 AM CST SAT JAN 10 2009 ALZ011>015-017>050-111230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1035 AM CST SAT JAN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. RIVER FLOODING WILL CONTINUE ACROSS A LARGE SECTION OF CENTRAL ALABAMA DUE TO RECENT HEAVY RAINS. PARTS OF THE TALLAPOOSA... ALABAMA...AND CAHABA RIVERS WILL REACH CAUTION STAGES. PARTS OF THE BLACK WARRIOR...TOMBIGBEE...LOCUST FORK...AND COOSA RIVERS WILL REACH FLOOD STAGES. SEE THE LOCAL HYDROLOGIC STATEMENTS FOR FURTHER DETAILED INFORMATION. THERE IS A SMALL RISK OF STRONG THUNDERSTORMS GENERALLY WEST OF A LINE FROM MONTGOMERY TO BIRMINGHAM. THESE STORMS WILL BE POSSIBLE MAINLY FROM 3 PM UNTIL 9 PM. AT THIS TIME...THE MAIN THREAT WILL BE GUSTY WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SOME RIVER FLOODING WILL CONTINUE THROUGH THURSDAY. THE FORECAST DOES NOT HAVE ANY APPRECIABLE RAINFALL AND FLOODING CONDITIONS WILL NOT BE AGGRAVATED. COLDER CONDITIONS WILL DROP SOUTHWARD INTO CENTRAL ALABAMA BY MONDAY MORNING. A SERIES OF COLD FRONTS WILL DROP TEMPERATURES BELOW NORMAL WITH LOWS IN THE 20S AND 30S MONDAY MORNING THROUGH THURSDAY MORNING. THEN AN ARCTIC FRONT DROPS SOUTHWARD...WITH LOWS POSSIBLE IN THE TEENS AND 20S BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 75/LINHARES
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 5:22 PM CST | Tornado Warning | BMX | Pickens, Tuscaloosa | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.